Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 218, NWS Mobile, AL

July 23, 1997George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 23, 1997, 2:29 PM CDT for George County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 2:29 PM CDT (19:29 UTC)
Expired
Jul 23, 1997, 3:30 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2879 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 231930
SVRMOB
MSC039-232030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT WED JUL 23 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY
 
AT 227 PM CDT...NATIONAL WEATHER SERVICE RADAR IN MOBILE INDICATED A
SEVERE THUNDERSTORM MOVING INTO THE NORTHWEST PART OF GEORGE COUNTY
MISSISSIPPI FROM THE WEST.
 
THIS STORM WAS MOVING SOUTHEAST AT 5 MPH AND WILL BE AFFECTING AREAS
FROM BENDALE TO TO MERRILL DURING THE NEXTR HOUR.
 
DAMAGING WINDS...LARGE HAIL AND DANGEROUS LIGHTNING WILL BE THE MAIN
THREAT WITH THIS STORM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:59 AM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 2:59 AM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 AM CDT WED JUL 23 1997

GOOD BYE...DANNY

KMOB-88D IS ECHO FREE THIS MORNING FOR THE FIRST TIME IN ABOUT A
WEEK...A GREAT SIGHT TO SEE.

REMNANTS OF DANNY EAST OF BHM NEAR AL/GA BORDER EARLY THIS MORNING.
SHOULD CONTINUE SLOW EAST/NORTHEAST MOVEMENT. FCST AREA TO BECOME
UNDER INFLUENCE OF MORE TYPICAL SUMMERTIME PATTERN. MODELS INDICATE
SFC HIGH PRESSURE OFF SOUTHEAST COAST TO CONTINUE RIDGING ACROSS GULF
AND SOUTHEAST COASTAL AREAS THIS PERIOD. WEAK TROPICAL WAVE OVER
SOUTHEASTERN GULF EARLY THIS MORNING WILL HAVE TO BE WATCHED AS IT
MOVES WEST OVER THE NEXT COUPLE OF DAYS WITH UPPER RIDGE BECOMING
MORE ESTABLISHED OVER SOUTHEASTERN US AND GULF...AND UPPER TROF THAT
IS SLOWLY BUT SURELY LIFTING DANNY OUT MOVES EAST OVER NORTHEASTERN
STATES. LOLVL FLOW WILL BE W/SW THIS PERIOD...WITH MID/UPPER FLOW
MORE NW AS UPPER RIDGE BUILDS JUST WEST OF FCST AREA. WITH LOLVL
SOUTHWEST FLOW...EXPECT WEAK SEABREEZE TO TRY TO DEVELOP...BUT WILL
NOT MAKE IT VERY FAR INLAND WITH MORE NORTHERLY COMPONENT ALOFT. AS
WAS THE CASE YESTERDAY...SHRAS/TSRAS MORE CONCENTRATED CLOSER TO
THE COAST. PWS OVER THE AREA 1.75 TO 2 INCHES SO SOME LOCALLY HEAVY
RAINFALL CONTINUES TO BE A POSSIBILITY. OVERALL THOUGH...1000-500 MB
RHS DECREASING OVER THE AREA THIS FCST PERIOD. FWC GUIDANCE HAS
PRETTY MUCH BEEN RIGHT ON THE MONEY...ONLY MINOR ADJUSTMENTS.

OVER THE MARINE AREA...SW WINDS 10 TO 15 KNOTS EXPECTED TO CONTINUE
THIS PERIOD...SEAS GENERALLY AROUND 2 FEET.

MOB 92/74/93/74 4242  PNS 90/76/91/76 4242
DTS 90/75/90/76 4242  EVR 92/74/93/72 4242 12

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.